Tornadoes · United States · Texas · 2005
F0 tornado, Gail, Texas, June 5, 2005
This F0 tornado ran 0.1 miles across Borden County on June 5, 2005, touching down at 6:39 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 5, 2005
- Touchdown
- 6:39 PM CDT (23:39 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Borden County
- Touchdown point
- 32.670, -101.320
- Lift-off point
- 32.670, -101.320
- Record number
- 850
What the Weather Service recorded
An outbreak of severe thunderstorms and tornadoes affected parts of west Texas during the afternoon and evening of the 5th. Thunderstorms developed along a stationary frontal boundary over the western low rolling plains and the northeastern Permian Basin during the late afternoon. These storms evolved into supercells, and one storm produced a series of tornadoes across southern Borden and northern Howard Counties. By mid evening, a small cluster of organized severe storms evolved and produced more widespread hail, damaging winds, and heavy rainfall. Damages to agricultural interests across the region were significant, and accounted for a majority of the estimated $2.2 million worth of losses reported.
The first of six tornadoes to strike the northeastern Permian Basin during the late afternoon and evening of the 5th was observed in rural areas of eastern Borden County shortly after 17:30 CST. Law enforcement officials reported that the tornado remained in open range land south of U.S. Highway 180. Although the tornado persisted for nearly five minutes, no damage was reported.
The Borden County Sheriff's Office reported that a second tornado developed within a few minutes of the previous entry dissipating. This tornado also remained over open country south of U.S. Highway 180, and it was reported to be short-lived in nature.
The third tornado of the family developed near the west shores of Lake J.B. Thomas. The tornado affected open range land just west of Farm to Market Road 1205 for more than five minutes. The tornado was photographed by storm spotters and the public as it remained over open range land. It caused no damage.
Eye witnesses observed a brief tornado that developed along Farm to Market Road 669 just north of that highway's intersection with Farm to Market Road 1785. Local law enforcement officials and the Texas Department of Transportation reported that highway road signs were "missing" along the tornado's short track along Farm to Market Road 669. The signs were believed to be lofted by the tornadic winds and deposited in adjacent mesquite fields. This tornado developed along the flanking line of the cyclic tornadic supercell. The following tornado was associated with the storm's mesocylone, and formed east of this event.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS MAF issued a tornado warning for this county at 23:31 UTC, 8 minutes before the tornado touched down, in force until 00:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:15 UTC | 23:00 UTC | Severe Thunderstorm Warning | MAF |
| 23:04 UTC | 00:00 UTC | Severe Thunderstorm Warning | MAF |
| 23:31 UTC | 00:28 UTC | Tornado Warning | MAF |
| 00:26 UTC | 01:30 UTC | Tornado Warning | MAF |
| 00:59 UTC | 04:00 UTC | Flash Flood Warning | MAF |
| 01:30 UTC | 02:30 UTC | Tornado Warning | MAF |
| 02:22 UTC | 03:15 UTC | Severe Thunderstorm Warning | MAF |
| 03:15 UTC | 04:00 UTC | Severe Thunderstorm Warning | MAF |
| 03:53 UTC | 04:45 UTC | Severe Thunderstorm Warning | MAF |
| 03:56 UTC | 07:00 UTC | Flash Flood Warning | MAF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 22:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Jun 5, 4:44 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 5, 4:44 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT SUN JUN 5 2005 .UPDATE... WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT. && .PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/ SHORT TERM... UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS FAR AS STORM DEVELOPMENT. MODELS PICK UP ON A NUMBER OF WEAK SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES TO TRACK ACROSS THE AREA. AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING HAS BEGUN RETREATING. BASED ON SURFACE OBSERVATIONS AND SATELLITE BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND SLOWLY DRIFTING NORTHWARD. FRONT MAY BECOME FOCUS FOR CONVECTION LATER TODAY. SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE... AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS AFTERNOON. A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST TOUCHES THE NORTHERN BOUNDARIES OF THE CWA. AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE. MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT BACK WEST AGAINST THE MOUNTAINS OVERNIGHT. MODEL SOUNDINGS SHOW 3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES. HAVE INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA. MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION... AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN ACROSS NORTHERN CWA. CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST IN CASE. HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU FIELD ACROSS BIG BEND. LONG TERM... SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS TIME EXCEPT THE FAR WEST WITH THE DRYLINE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 5, 1:52 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 152 PM CDT SUN JUN 5 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061852- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS... ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON AND EVENING THIS WEEK. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE... ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.7 hours before the tornado, 115 km from the path. June 5, 2005.
- Mixed-layer CAPE
- 2924 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 2720 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 5.7 K/km
Midland Regional, TX (KMAF), 00:00Z
0.3 hours after it, 115 km from the path. June 6, 2005.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 2777 J/kg
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 9.4 K/km
The surface observations
Snyder (SNK), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:45 UTC | 82.4 | 66.2 | 110° 8 kt | 1010.5 | -TSRA | |
| 00:05 UTC | 80.6 | 68 | 90° 8 kt | 1010.5 | -TSRA | |
| 00:25 UTC | 80.6 | 68 | 110° 10 kt | 1011.5 | -TSRA | |
| 00:45 UTC | 80.6 | 68 | 120° 15 kt | 1010.2 | -TSRA | |
| 01:05 UTC | 80.6 | 66.2 | 140° 13 kt | 1011.2 | -TSRA | |
| 01:25 UTC | 80.6 | 64.4 | 140° 16 kt | 21 | 1011.2 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Midland/Odessa radar (KMAF), 115 km away, was scanning. The volume nearest the touchdown began at 23:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 5, 2005
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 5 | 4:15 PM EDT | F0 | Saginaw, MI | 0.5 | 25 | |||
| June 5 | 4:05 PM CDT | F0 | Price, WI | 0.1 | 20 | |||
| June 5 | 5:40 PM CDT | F1 | Gogebic, MI | 0.3 | 50 | $30,000 | ||
| June 5 | 6:33 PM CDT | F0 | Borden, TX | 0.8 | 75 | |||
| June 5 | 6:44 PM CDT | F0 | Borden, TX | 1.0 | 100 | |||
| June 5 | 7:05 PM CDT | F0 | Borden, TX | 0.1 | 75 | $10,000 | ||
| June 5 | 7:08 PM CDT | F2 | Borden, TX | 5.0 | 1,300 | $80,000 | ||
| June 5 | 7:08 PM CDT | F0 | Nolan, TX | 0.2 | 20 | |||
| June 5 | 7:20 PM CDT | F2 | Howard, TX | 4.0 | 300 | $30,000 | ||
| June 5 | 7:25 PM CDT | F0 | Kiowa, OK | 0.3 | 30 | |||
| June 5 | 7:25 PM CDT | F0 | Nolan, TX | 0.2 | 20 | |||
| June 5 | 7:36 PM CDT | F1 | Kiowa, OK | 1.0 | 50 | $10,000 | ||
| June 5 | 8:44 PM CDT | F0 | Howard, TX | 0.2 | 75 | |||
| June 5 | 11:06 PM CDT | F0 | Nolan, TX | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.